Bulletin of the American Mathematical Society

The analytic principle of the large sieve

Hugh L. Montgomery

Full-text: Open access

Article information

Source
Bull. Amer. Math. Soc. Volume 84, Number 4 (1978), 547-567.

Dates
First available in Project Euclid: 4 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.bams/1183540922

Mathematical Reviews number (MathSciNet)
MR0466048

Zentralblatt MATH identifier
0408.10033

Subjects
Primary: 10H30

Citation

Montgomery, Hugh L. The analytic principle of the large sieve. Bull. Amer. Math. Soc. 84 (1978), no. 4, 547--567. https://projecteuclid.org/euclid.bams/1183540922


Export citation

References

  • 1. R. A. Adams, Sovolev spaces, Academic Press, New York, 1975.
  • 2. M. B. Barban, The density of zeros of Dirichlet L-series and the problem of the addition of primes and almost primes, Dokl. Akad. Nauk UzSSR 1 (1963), 9-10. (Russian)
  • 3. M. B. Barban, The "density" of the zeros of Dirichlet L-series and the problem of the sum of primes and "near primes", Mat. Sb. 61 (103) (1963), 418-425.
  • 4. M. B. Barban, The "large sieve" method and its applications in the theory of numbers, Uspehi Mat. Nauk 21 (1966), 51-102 = Russian Math. Surveys 21 (1966), 49-103.
  • 5. R. Bellman, Almost orthogonal series, Bull. Amer. Math. Soc. 50 (1944), 517-519.
  • 6. R. P. Boas, A general moment problem, Amer. J. Math. 63 (1941), 361-370.
  • 7. E. Bombieri, On the large sieve, Mathematika 12 (1965), 201-225.
  • 8. E. Bombieri, Nuovi metodi e nuovi risultati nella teoria dei numeri, Bol. Un. Mat. Ital. (4) 1 (1968), 96-106.
  • 9. E. Bombieri, On a theorem of van Lint and Richert, Symposia Mathematica. IV (INDAM, Rome, 1968/69), Academic Press, London, 1970, pp. 175-180.
  • 10. E. Bombieri, A note on the large sieve, Acta Arith. 18 (1971), 401-404.
  • 11. E. Bombieri, On the large sieve inequalities and their applications, Proc. Internat. Conf. Number Theory (Moscow, 1971), Trudy Mat. Inst. Steklov 132 (1973), 251-256, 266.
  • 12. E. Bombieri, Le grand crible dans la théorie analytique des nombres, Astérisque 18, Société Math. France, 1974.
  • 13. E. Bombieri and H. Davenport, Small differences between prime numbers, Proc. Roy. Soc. Ser. A 293 (1966), 1-18.
  • 14. E. Bombieri and H. Davenport, On the large sieve method, Number Theory and Analysis (Papers in honor of Edmund Landau), Plenum, New York, 1969, pp. 9-22.
  • 15. E. Bombieri and H. Davenport, Some inequalities involving trigonometrical polynomials, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 23 (1969), 223-241.
  • 16. D. A. Burgess, The average of the least primitive root modulo p2, Acta Arith. 18 (1971), 263-271.
  • 17. J. Chen, On the representation of a large even integer as the sum of a prime and the product of at most two primes, Kexue Tongbao 17 (1966), 385-386.
  • 18. J. Chen, On the representation of a large even integer as a sum of a prime and the product of at most two primes, Sci. Sinica 16 (1973), 157-176.
  • 19. H. Davenport, Multiplicative number theory, Markham, Chicago, 1967. (Delete Theorems 4, 4A in §23.)
  • 20. H. Davenport, The zeros of trigonometrical polynomials, Mathematika 19 (1972), 88-90.
  • 21. H. Davenport and H. Halberstam, The values of a trigonometric polynomial at well spaced points, Mathematika 13 (1966), 91-96. Corrigendum and addendum, Mathematika 14 (1967), 229-232.
  • 22. H. Davenport and H. Halberstam, Primes in arithmetic progressions, Michigan Math. J. 13 (1966), 485-489. Corrigendum, Michigan Math. J. 15 (1968), 505.
  • 23. P. D. T. A. Elliott, The Turán-Kubilius inequality, and a limitation theorem for the large sieve, Amer. J. Math. 92 (1970), 293-300.
  • 24. P. D. T. A. Elliott, On inequalities of large sieve type, Acta Arith. 18 (1971), 405-422
  • 25. P. D. T. A. Elliott, On connections between the Turán-Kubilius inequality and the large sieve: some applications, Proc. Sympos. Pure Math., vol. 24, Amer. Math. Soc., Providence, R.I., 1973, pp. 77-82.
  • 26. P. Erdős, Remarks on number theory. V, Mat. Lapok 17 (1966), 135-155.
  • 27. P. Erdős and A. Rényi, Some remarks on the large sieve of Yu. V. Linnik, Ann. Univ. Sci. Budapest. Eőtvős Sect. Math. 11 (1968), 3-13.
  • 28. M. Forti and C. Viola, On the large sieve type estimates for the Dirichlet series operator, Proc. Sympos. Pure Math., vol. 24, Amer. Math. Soc., Providence, R.I., 1973, pp. 31-49.
  • 29. P. X. Gallagher, The large sieve, Mathematika 14 (1967), 14-20.
  • 30. P. X. Gallagher, Bombieri's mean value theorem, Mathematika 15 (1968), 1-6.
  • 31. P. X. Gallagher, A large sieve density estimate near σ = 1, Invent. Math. 11 (1970), 329-339.
  • 32. P. X. Gallagher, Sieving by prime powers, Acta Arith 24 (1973), 491-497.
  • 33. P. X. Gallagher, The large sieve and probabilistic Galois theory, Proc. Sympos. Pure Math., vol. 24, Amer. Math. Soc., Providence, R.I., 1973, pp. 91-101.
  • 34. S. W. Graham, Applications of sieve methods, Ph.D. Dissertation, Univ. of Michigan, Ann Arbor, 1977.
  • 35. H. Halberstam, The large sieve, Number Theory (Colloq. János Bolyai Math. Soc., Debrecen, 1968), North-Holland, Amsterdam, 1970, pp. 123-131.
  • 36. H. Halberstam and H.-E. Richert, Sieve Methods, Academic Press, London, 1974.
  • 37. H. Halberstam and K. F. Roth, Sequences, Oxford Univ. Press, London and New York, 1966.
  • 38. E. Hlawka, Bemerkungen zum grossen Sieb von Linnik, Österreich. Akad. Wiss. Lit. Mainz Abh. Math.-Natur. Kl. S.-B. II 178 (1970), 13-18.
  • 39. E. Hlawka, Zum grossen Sieb von Linnik, Acta Arith. 27 (1975), 89-100.
  • 40. C. Hooley, On the Barban-Davenport-Halberstam theorem. I, J. Reine Angew. Math. 274/275 (1975), 206-223.
  • 41. M. N. Huxley, The large sieve inequality for algebraic number fields, Mathematika 15 (1968), 178-187.
  • 42. M. N. Huxley, The large sieve inequality for algebraic number fields. II. Means of moments of Hecke zeta-functions, Proc. London Math. Soc. (3) 21 (1970), 108-128.
  • 43. M. N. Huxley, The large sieve inequality for algebraic number fields. III. Zero-density results, J. London Math. Soc. (2) 3 (1971), 233-240.
  • 44. M. N. Huxley, The distribution of prime numbers, Oxford Mathematical Monographs, Oxford Univ. Press, London and New York, 1972.
  • 45. M. N. Huxley, Irregularity in sifted sequences, J. Number Theory 4 (1972), 437-454.
  • 46. A. E. Ingham, Some trigonometrical inequalities with applications to the theory of series, Math. Z. 41 (1936), 367-379.
  • 47. J. Johnsen, On the large sieve method in GF[q, x], Mathematika 18 (1971), 172-184.
  • 48. I. Kobayashi, Remarks on the large sieve method, Proc. United States-Japan Seminar on Number Theory, Tokyo, 1971.
  • 49. I. Kobayashi, A note on the Selberg sieve and the large sieve, Proc. Japan Acad. 49 (1973), 1-5.
  • 50. I. P. Kubilius, Probabilistic methods in the theory of numbers, Uspehi Mat. Nauk 11 (1956), no. 2 (68), 31-36.
  • 51. Ju. V. Linnik, The large sieve, Dokl. Akad. Nauk SSSR 30 (1941), 292-294. (Russian)
  • 52. Ju. V. Linnik, A remark on the least quadratic non-residue, Dokl. Akad. Nauk SSSR 36 (1941), 119-120. (Russian)
  • 53. J. Marcinkievic and A. Zygmund, Proof of a gap theorem, Duke Math. J. 4 (1938), 469-472.
  • 54. K. R. Matthews, On a bilinear form associated with the large sieve, J. London Math. Soc. 5 (1972), 567-570.
  • 55. K. R. Matthews, On an inequality of Davenport and Halberstam, J. London Math. Soc. 4 (1972), 638-642.
  • 56. K. R. Matthews, Hermitian forms and the large and small sieves, J. Number Theory 5 (1973), 16-23.
  • 57. Ming-Chit Liu, On a result of Davenport and Halberstam, J. Number Theory 1 (1969), 385-389.
  • 58. H. L. Montgomery, A note on the large sieve, J. London Math. Soc. 43 (1968), 93-98.
  • 59. H. L. Montgomery, Mean and large values of Dirichlet polynomials, Invent. Math. 8 (1969), 334-345.
  • 60. H. L. Montgomery, Zeros of L-functions, Invent. Math. 8 (1969), 346-354.
  • 61. H. L. Montgomery, Topics in multiplicative number theory, Lecture Notes in Math., vol. 227, Springer-Verlag, Berlin, 1971.
  • 62. H. L. Montgomery and R. C. Vaughan, The large sieve, Mathematika 20 (1973), 119-134.
  • 63. H. L. Montgomery and R. C. Vaughan, Hilbert's inequality, J. London Math. Soc. (2) 8 (1974), 73-81.
  • 64. H. L. Montgomery and R. C. Vaughan, The exceptional set in Goldbach's problem, Acta Arith. 27 (1975), 353-370.
  • 65. Y. Motohashi, A note on the large sieve, Proc. Japan Acad. 53 (1977), 17-19.
  • 66. Y. Motohashi, On Gallagher's prime number theorem, Proc. Japan Acad. 53 (1977), 50-52.
  • 67. Y. Motohashi, Introduction to the theory of the distribution of prime numbers, Sûgaku 26 (1974), no.1, 1-12.
  • 68. Y. Motohashi, On the density theorem of Linnik, Proc. Japan Acad. 51 (1975), suppl. 815-917.
  • 69. Y. Motohashi, A note on the large sieve. II. Proc. Japan Acad. 53 (1977), 122-124.
  • 70. R. E. A. C. Paley and N. Wiener, Fourier transforms in the complex domain, Amer. Math. Soc. Colloq. Publ. Vol. 19, Amer. Math. Soc., Providence, R.I., 1934.
  • 71. P. A. B. Pleasants, A sum related to the distribution modulo1 of sets of real numbers, Quart. J. Math. Oxford Ser. (2) 21 (1970), 321-336.
  • 72. A. Rényi, On the representation of an even number as the sum of a single prime and a single almost-prime number, Dokl. Akad. Nauk SSSR 56 (1947), 455-458. (Russian)
  • 73. A. Rényi, On the representation of an even number as the sum of a single prime and a single almost-prime number, Izv. Akad. Nauk. SSSR Ser. Mat. 12 (1948), 57-78; English transl., Amer. Math. Soc. Transl. (2) 19 (1962), 299-321.
  • 74. A. Rényi, Un nouveau théorèm concernant les fonctions indépendantes et ses applications à la théorie des nombres, J. Math. Pures Appl. (9) 28 (1949), 137-149.
  • 75. A. Rényi, Probability methods in number theory, Publ. Math. Collectae Budapest 1 (1949), no. 21, 1-9.
  • 76. A. Rényi, On a theorem of the theory of probability and its application in number theory, Časopis Pešt. Mat. Fys. 74 (1949), 167-175.
  • 77. A. Rényi, Sur un théorème général de probabilité, Ann. Inst. Fourier (Grenoble) 1 (1950), 43-52.
  • 78. A. Rényi, On the large sieve of Ju. V. Linnik, Compositio Math 8 (1950), 68-75.
  • 79. A. Rényi, On the probabilistic generalization of the large sieve of Linnik, Magyar Tud. Akad. Mat. Kutató Int. Kőzl. 3 (1958), 199-206.
  • 80. A. Rényi, Probabilistic methods in number theory, Proc. Internat. Congress Math., Cambridge Univ. Press, London and New York, 1958, pp. 529-539.
  • 81. A. Rényi, A new version of the probabilistic generalization of the large sieve, Acta Math. Acad. Sci. Hungar 10 (1959), 217-226.
  • 82. G. J. Rieger, Zum Sieb von Linnik, Arch. Math. 11 (1960), 14-22.
  • 83. G. J. Rieger, Das grosse Sieb von Linnik für algebraische Zahlen, Arch. Math. 12 (1961), 184-187.
  • 84. P. M. Ross, On Chen's theorem that each large even number has the form p1+ p2 or p1+ p2p3, J. London Math. Soc. 10 (1975), 500-506.
  • 85. K. F. Roth, A remark on integer sequences, Acta Arith. 9 (1964), 257-260.
  • 86.K. F. Roth, On the large sieves of Linnik and Rényi, Mathematika 12 (1965), 1-9.
  • 87. K. F. Roth, The large sieve. Inaugural Lecture, January 23, 1968, Imperial College of Science and Technology, London, 1968.
  • 88. A. G. Samandarov, On the large sieve in algebraic number fields, Mat. Zametki 6 (1967), 673-680.
  • 89. W. Schaal, On the large sieve method in algebraic number fields, J. Number Theory 2 (1970), 249-270.
  • 90. I. Schur, Bemerkungen zur Theorie der beschrankten Bilinearformen mit unendlich vielen Verändlichen, J. Reine Angew. Math. 140 (1911), 1-28.
  • 91. W. Schwarz, Einführung in Siebmethoden der analytischen Zahlentheorie, Bibliographisches Institut, Mannheim-Vienna-Zurich, 1974.
  • 92. S. L. Sobolev, Applications of functional analysis in mathematical physics, Transl. Math. Monographs, vol. 7, 1963.
  • 93. A. V. Sokolovskiĭ, The large sieve, Acta Arith. 25 (1973/74), 301-306.
  • 94. E. C. Titchmarsh, A class of trigonometrical series, J. London Math. Soc. 3 (1928), 300-304.
  • 95. S. Uchiyama, The maximal large sieve, Hokkaido Math. J. 1 (1972), 117-126.
  • 96. A. I. Vinogradov, On the density hypothesis for Dirichlet L-functions, Izv. Akad. Nauk SSSR Ser. Mat. 29 (1965), 903-934. Correction: Izv. Akad. Nauk SSSR Ser. Mat. 30 (1966), 719-720.
  • 97. N. Wiener, A class of gap theorems, Ann. Scuola Norm. Sup. Pisa 3 (1934), 367-372.
  • 98. R. J. Wilson, The large sieve in algebraic number fields, Mathematika 16 (1969), 189-204.
  • 99. D. Wolke, Farey-Bruche mit primen Nenner und das grosse Sieb, Math. Z. 114 (1970), 145-158.
  • 100. D. Wolke, Einige Anwendungen des grossen Siebes auf zahlentheoretische Funktionen, Habilitationsschrift, Phillipps-Universitat Marburg/Lahn, Marburg/Lahn, 1970.
  • 101. D. Wolke, On the large sieve with primes, Acta Math. Acad. Sci. Hungar. 22 (1971/72), 239-247.
  • 102. D. Wolke, Über eine Ungleichung von A. I. Vinogradov, Arch. Math. (Basel) 23 (1972), 625-629.
  • 103. D. Wolke, A lower bound for the large sieve inequality, Bull. London Math. Soc. 6 (1974), 315-318.